Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Boundary value problems for variational integrals involving surface curvatures


Author: Johannes C. C. Nitsche
Journal: Quart. Appl. Math. 51 (1993), 363-387
MSC: Primary 58E12; Secondary 35J55, 53A10, 76B45
DOI: https://doi.org/10.1090/qam/1218374
MathSciNet review: MR1218374
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The following investigation deals with surfaces governed by and extremal for a free energy functional which is quadratic in the principal curvatures. The associated Euler-Lagrange differential equations are derived, as are the corresponding intricate natural boundary conditions. Pertinent boundary value problems--without and with volume constraints--are formulated and discussed$ ^{1}$ and existence proofs are provided for certain situations. The discussion opens the view onto an arena of rich mathematical problems which will also be of interest in engineering applications where the surfaces in question are utilized frequently as idealized models for the interfaces separating phases in real materials.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 58E12, 35J55, 53A10, 76B45

Retrieve articles in all journals with MSC: 58E12, 35J55, 53A10, 76B45


Additional Information

DOI: https://doi.org/10.1090/qam/1218374
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society